Missouri, 2022

Damaging Winds in Missouri, August 25, 2022

August 25, 2022 · NWS LSX · 2 events in 2 counties and zones

A cold front moved through the region. A few strong to severe storms developed with reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region. A few strong to severe storms developed with reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 25, 5:25 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 25, 5:25 PM CST, 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
625 PM CDT Thu Aug 25 2022

.SHORT TERM...  (Through Late Friday Night)
Issued at 159 PM CDT Thu Aug 25 2022

Latest surface analysis has showed that the front has moved into the
far northern part of the CWA in response to a weak shortwave trough
that is moving southeast across the Upper Midwest.  Latest HREF is
showing that this shortwave will move into the southern Great Lakes
by late tonight that will act to push the surface front through the
CWA by mid morning Friday.  In the meantime, latest objective
analysis is showing MLCAPES around 2000 J/kg along the front with
little CIN and CAMS are still showing some scattered showers and
thunderstorms developing over northeast Missouri as well as west
central and south central Illinois this afternoon into this evening
with isolated thunderstorms developing as far southwest as the St.
Louis metro. The best ascent with the shortwave will stay northeast
of the CWA and shear is expected to stay weak, so the threat of
strong/severe storms remains limited.  Overnight into early Friday,
rain chances look limited as weak subsidence sets in over the area.
Have kept a slight chance of showers and thunderstorms on Friday
afternoon over southeast Missouri which will be relatively close to
the lingering front.

Lows tonight will be in the mid-upper 60s as the front moves slowly
south across the area.  Highs tomorrow behind the front will be a
few degree cooler but still close to normal.

Britt

.LONG TERM...  (Saturday through Next Thursday)
Issued at 159 PM CDT Thu Aug 25 2022

Saturday continues to look dry at this point as the GFS/ECMWF/CMC
are showing the surface high lingering across the area.  An
unsettled weather pattern still looks like it will set up beginning
on Saturday night that will continue into early next week. There is
still decent agreement between the GFS and ECMWF that an upper
trough will move across the Midwest on Sunday at the same time that
a warm front will lift north through Missouri and Illinois bringing
a chance of showers and thunderstorms over parts of the area from
Saturday night into Sunday night. The deterministic models are also
showing a upper low dropping down into Plains by early next, but
with differing solutions on whether the upper low will become cutoff
over the central Plains or become more amplified with a deep trough
over eastern North America and ridge over the west. The ensemble
means of the aforementioned models would favor a more amplified
solution which would bring a cold front southeast through Missouri
and Illinois on Tuesday when the main trough is likely to move
across the area.  The best chance for showers and thunderstorms will
be Monday into Tuesday ahead of the front, but could continue to see
a scattered showers and a few thunderstorms that could last into
Wednesday.

Temperatures over the weekend into early next week are expected to
be at or just above normal as 850mb temperatures will be in the 18-
20C range ahead of the cold front.  This is reflected well with the
NBM and raw model temperature guidance which shows temperatures
warming up over the weekend, but then shows a increasing spread
between the 25th/75th percentiles which reflects the uncertainty
given the model differences early-middle next week.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 611 PM CDT Thu Aug 25 2022

A cold front is slowly drifting south across the area and has
sparked an area of thunderstorms north of St. Louis. I'm not
certain how long these storms will persist or if they will make it
to any of the St. Louis terminals. However I suspect the storms
will begin to dissipate soon, or at the very least move more
eastward than southward, Given that the storm's outflow has begun
to push well south of the storm itself. Winds along the outflow
should likewise diminish as it pushes further away from the
storms, but it may cause winds to turn to the north at the STL
area terminals. Storms will continue to diminish this evening,
leaving weak northerly winds in place through the remainder of the
TAF period.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 25, 1:26 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
226 PM CDT Thu Aug 25 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
226 PM CDT Thu Aug 25 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms over parts of northeast and east
central Missouri as well as west central and south central Illinois.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms over southeast Missouri on Friday
afternoon.

There is a chance of thunderstorms over parts of the area from
Saturday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

The radar

The St Louis radar (KLSX), 16 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
August 25, 6:14 PM CST to 6:20 PM CST
Where
St. Charles County, 1.21 mi WSW of St Charles to 1.33 mi S of St Charles
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.775, -90.522

Thunderstorm winds blew down several large tree limbs in St. Charles.

Thunderstorm Wind, St. Louis

When
August 25, 6:29 PM CST
Where
St. Louis County, 0.84 mi WSW of Bridgeton Terrace
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.746, -90.465

Thunderstorm winds blew down several large tree limbs onto Highway 141 just south of I-70.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054607, 1054608.